- Question from Mary: Should I take medicine to counteract the pain I feel in my body post-treatment? I feel like I'm taking medicine all the time.
Julie Gralow, M.D.
The decision about how to treat pain depends on how severe it is and what we think is causing it. A diffuse, overall pain may not respond to medication, and by communicating with your healthcare team you may be able to get some general recommendations about non-medication treatments. Pain due to neuropathy from chemotherapy agents like Taxol would be treated with a different kind of therapy than pain due to nail problems, or hand and foot problems that can be caused by other kinds of chemotherapy. So knowing where the pain is and what's causing it should dictate what kind of treatment to use, if we decided to treat it.
Lots of times, pain after therapy is best treated by doing all kinds of healthy things for yourself like getting physical activity, doing the mindful therapies, improving your nutrition, etc. Chemotherapy takes a big toll on the body, and I agree that adding more medication to the mix isn't always the right thing to do. Getting the whole body into shape might be the best thing for this kind of pain.
The Ask-the-Expert Online Conference called Managing Treatment Side Effects featured Julie Gralow, M.D. and Marisa Weiss, M.D. answering your questions about many of the short-term and long-term side effects of breast cancer treatment, and ways of minimizing them, so you can get on with your life and enjoy your day-to-day activities.
Editor's Note: This conference took place in January 2003.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.